bipolar, bipolar disorder, Dr. Paul Markovitz  Q. I am currently taking 20 mgs of Celexa which makes me manic. (When I reduce it to 10 mg I get horribly depressed.) Recently Lamictal was added but I cannot tolerate any thing above 10 mgs. per day. I am supposes to take 25mg. Seroquel PRN in crisis situations. I have tried Effexor, Serzone, Prozac, and other newer SSRI's. I am hyper sensitive to all psychotropic medications. I also take 100 mgs Deseryl and 1mg. Klonopin for sleep. I have been trying to live with bpd for over 20 years. Any ideas?

  A. This is a tough request. The only thing I can tell you is to put up with the bad effects, but get on enough medication, and the bad side effects usually go away.

Celexa is as good as any of the other SSRIs. Most folks I treat need 60-80 mg/day, some more (smokers and rapid metabolizers). If you get manic, take the Seroquel, and hopefully it will pass. If you have carbohydrate cravings, it should abate when you are on enough Celexa. Usually the side effects (mania, sleep problems, diarrhea, etc.) go away in a few days to a few weeks. There are some new medications coming out in the next few years--substance P antagonists-- that will probably help you a great deal. It would be nice if something could be done before then, however.